MAUDE Adverse Event Report: LUMENIS BE LTD STELLAR M22 FOR INTENSE PULSED LIGHT (IPL) AND LASER SYSTEM; POWERED LASER SURGICAL INSTRUMENT

LUMENIS BE LTD STELLAR M22 FOR INTENSE PULSED LIGHT (IPL) AND LASER SYSTEM; POWERED LASER SURGICAL INSTRUMENT
Model Number STELLAR M22
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 08/04/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lumenis investigated the reported event by contacting the user facility directly.Attempts by emails and phone calls have been made to obtain; patient treatment settings, patient information, patient photo.Customer reported that when using the yag hp it fired at a higher power then they selected and burned the patient.They were treating the left cheek.The also got error code 248, ids_ps_end_of_charge.They used ipl hp and while in the cradle, it fired three times on its own without any one touching it.The device (b)(4) was installed on (b)(6) 2022 and it's still on warranty.Service engineer visited the facility on 8/11/2022 and tested the device.While conducting self test with ipl and nd:yag hand pieces the hand pieces will fire while in the cradle and no one touching them.The ipl does fire energy but to little to measure.The nd:yag doesn't fire energy.Service engineer advised that the a charger is out of order and needs to be replaced.However, later, regional service teem manager decided to replace the whole unit, but not only separate components because it's still on warranty.Device malfunction was caused by faulty charger, but when it happened the system stopped working to prevent damage to the patient or operator and it's impossible to operate it in faulty mode.This malfunction was not related to the adverse event, because when ce visited the facility, this device was found inoperable.The tests failed because there was not enough energy even for measuring it.In addition, an error code 248 of the faulty charger did not allowed ce to continue tests and by that showed that the system can protect itself from emitting energy when it's failed.Moreover, customer advised that when they used ipl hp and while in the cradle, it fired three times on its own without any one touching it.This is a malfunction, thus customer was not allowed to start working on the device that was not in proper working condition.Sr.Clinical team manager advised: "user error performing a pass with ipl on erythema immediately followed by nd:yag.The settings of ipl and yag were not provided however lumenis does not recommend doing a combined treatment with ipl and nd:yag on the same treatment area.The skin was already sensitive as treated shortly before with co2 and in such a case the ipl only should've been utilized.The patient will heal however long term pih is expected." the hazard severity was rated minor 6 out of 10 and moderate severity.Device malfunction wasn't the suspected cause of the adverse event.However, moderate injury caused by user error due to wrong workflow operation and using aggressive settings.Based on risk file doc no.:1010197_p_risk analysis and report for m22 and stellar report - (par 1.1) wrong workflow operation.Inadequate training can lead to tissue damage, but the risk is within the acceptable limits.Finally the hazard severity was rated as moderate and therefore this case is determined as reportable to the fda.
 
Event or Problem Description
Lumenis received an adverse event report on a patient who sustained burn following treatment by the m22 stellar device.

Brand Name
STELLAR M22 FOR INTENSE PULSED LIGHT (IPL) AND LASER SYSTEM
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS BE LTD
6 hakidma st.
po box 240
yokneam, isr 20692 04
IS  2069204
Manufacturer (Section G)
LUMENIS BE.LTD
hakidma street 6
po box 240
yokneam, 20692 04
IS   2069204
Manufacturer Contact
roman vernik
hakidma street 6
po box 240
yokneam, 20692-04
IS   2069204
MDR Report Key15293087
Report Number3021349626-2022-00002
Device Sequence Number7054565
Product Code GEX
UDI-Device Identifier07290109144726
UDI-Public07290109144726
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K193500
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Inspection
Type of Report Initial
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSTELLAR M22
Device Catalogue NumberGA-0006200
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2022
Initial Report FDA Received Date08/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/11/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite